The Down Side of Antibiotics

Today’s blog is going to be a little different from our normal conversations “over the backyard fence”. Today, I’m climbing on my soapbox to talk for a moment about antibiotics.

Most of you know that my Mom has been in the hospital a couple of times over the past 2+ months. The reason for this is an intestinal bug called Clostridium Difficile. “C Diff” for short.

C Diff is nasty. It’s a bacteria that normally lives in your colon, but doesn’t rear its ugly head unless something upsets the balance of good and bad bacteria. Something like taking antibiotics, which kills bad stuff, but also kills the good bacteria that suppresses C Diff.

My mother got bronchitis in May. It took two rounds of two different antibiotics to get her feeling better. Yet because of those antibiotics, we almost lost her. No one told us how important it was to take Probiotics (good bacteria) and eat yogurt while taking the antibiotics for the bronchitis.

The only way to get over C Diff is more antibiotics. Everything we’ve been told or researched about it indicates this bug is antibiotic resistant. There are only 2 or 3 drugs it will respond to. And it can take 6 months or better to get past it.

Mom has had three hospitalizations in the past two and a half months. Like clockwork, each time she finishes an antibiotic regimen, the symptoms come back 4 days later. It’s been a frustrating time, since she loves living independently at age 89 and has spent more time in the hospital or with one of us kids (not that she minds that. 🙂 ) than she has at home, it seems.

So here’s my soapbox. If you take any antibiotics, especially broad spectrum ones like Cipro and Amoxicillin, please, please make sure you are eating yogurt and/or taking Probiotics (acidophilis lactobacillis) during and after the medication regimen.

And pass the word along. I was shocked that neither myself or anyone else in my family knew about this. Where have we been?  So I just want to do my part to get the word out there a little further, because this is an ugly little bug.

At the time I’m writing this, Mom seems to be doing better with this intestinal bug, but is still not feeling up to snuff. Getting her energy back will take time, I know. But she’d sure like to resume her normal life.

For more information on C Diff, I suggest the Mayo Clinic
site. It’s my go-to site for medical research.

Advertisements

11 responses to “The Down Side of Antibiotics

  1. I feel so sorry for your mum, Laurie. She must be heartily fed up with being in and out of the hospital and feeling so poorly. I’ve got everything crossed that she can get home and back to her old self soon.

    Thanks for the heads up on antibiotics and the importance of yoghurt/probiotics. I did know it was recommended, but didn’t realise it was quite so vital. I’ll also spread the word.

  2. Like Tricia I’m passing this info along. I know I need to watch hydration but other than that I hadn’t given antibiotics much thought. I will now.

    Your mother and family are in my thoughts a lot. I’m so happy she’s feeling better and pray it continues until she’s back to herself.

  3. Sorry about your mum, I do hope she’s fairing a lot better now. Didn’t know that about yogurt and antibiotics either. Am spreading the word too! 🙂

  4. Valerie J. Patterson

    So, so sorry about your Mom, Laurie. The doctor should have told you to give her yogurt at the very least. Because I am prone to pneumonia, my doctor reminds me to eat yogurt with antibiotics. I was on an antibiotic for a full month one time and had it not been for his advice, I would have been in the same shoes as your mom. Women–especially–should eat yogurt while taking an antibiotic to avoid a yeast infection.

    I hope your mom regains her health and resumes living independently. 😛

    • Yep, I should have known about this. Sigh. I’m pleased to say Mom is having a good week. She’s done a little driving and feels much, much better ever since these symptoms minimized and they got her heart rate back to normal. Her energy is returning. Yay!!!!!!!

  5. Sorry your mom has been through so much. I hope and pray she continues to feel better. My teenage son was recently diagnosed with C Diff Colitis and just finished a 10 day round of antibiotics. He hasn’t been on an antibiotic in over 2 years, since he broke his leg in 2011. No idea where he could have gotten this. He is now on probiotics and we’re praying he doesn’t have a relapse, as is common in 25% of patients we’re told by his doctor.

    • Hi, tlohuis. I’m glad you stopped by and told us about your son. Gees, this is a horrible bug. It takes forever to find some semblance of normal. Mom has now been off the antibiotics for 9 days with no return of symptoms. We are praying for a long reprieve, or remission. Sending prayers skyward for your son’s continued health. And yes, Mom is eating yogurt and taking her probiotics daily. 🙂

  6. thanks for the tip!! Will remember that!

  7. Thank you, Laurie. I hope your mom is continuing to get better. I’ll add her to my prayer list. Have a great day.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s